AJN, American Journal of Nursing:
In the News
Attempts to improve school performance or sexual arousal may drive use.
The number of visits to EDs related to nonmedical use of central nervous system (CNS) stimulants among people between 18 and 34 years of age has jumped in recent years—more than quadrupling from 2005 to 2011.
According to the latest Drug Abuse Warning Network (DAWN) report, such visits increased from 5,605 to 22,949 during that period and alcohol was involved in a third of cases. DAWN is a public health surveillance system within the Substance Abuse and Mental Health Services Administration that tracks drug-related hospital ED visits and related deaths.
Nonmedical use of CNS stimulants—which include drugs prescribed for attention deficit–hyperactivity disorder (ADHD) and drowsiness, such as amphetamine–dextroamphetamine (Adderall) and methylphenidate (Ritalin and others), as well as nonprescription products with caffeine—is linked to hypertension, cardiac arrest, and stroke, as well as drug dependence. When combined with alcohol, CNS stimulants can mask the feeling of being drunk, which raises the risk of alcohol-related poisoning and injuries.
People using CNS stimulants without prescriptions often obtain them from peers. Many high school and college students “start by swapping or taking a friend's medications prescribed for ADHD to help them stay up and cram for exams,” says Dawn Williamson, a nurse addictions consultant in the ED at Massachusetts General Hospital in Boston. That behavior escalates to taking CNS stimulants “to party longer, dance longer, and drink more and for hypersexual arousal,” Williamson says.
“Stimulant use spikes during midterms and finals, when students want an edge to do better,” says Robert Herr, an ED physician at Swedish Medical Center–Ballard in Seattle. Nonprescription use of CNS stimulants is rampant in people younger than age 18, too, says Herr.
The abuse of CNS stimulants touches several nursing disciplines, including student health, the ED, mental health, and ICU nursing.
“It can be hard to identify mild toxicity,” says Herr, because symptoms mimic an anxiety attack—which can coexist with stimulant abuse.
Patients with mild-to-moderate intoxication respond well to a quiet environment and minimal sedation with a benzodiazepine, according to Herr. Those admitted to the ICU for acute care should be monitored for cardiac ischemia or infarction, he says.—Carol Potera
© 2013 Lippincott Williams & Wilkins. All rights reserved.